Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Apr 11, 2001, 10:11 PM EDT for Gladwin County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 11, 2001, 10:11 PM EDT (02:11 UTC)
- Expired
- Apr 11, 2001, 10:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Gladwin County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
421 WUUS53 KAPX 120211 SVRAPN MIC051-120245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1011 PM EDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 1045 PM EDT * AT 1005 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 7 MILE NORTH OF GLADWIN...MOVING NORTHEAST AT 50 MPH. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4400 8440 4416 8420 4416 8454 4412 8459
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:40 PM EDT, 6 hours 31 minutes earlier.
Area forecast discussion, Apr 11, 3:40 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 340 PM EDT WED APR 11 2001 RIDGING OVER GREAT LAKES REGION BREAKING DOWN WITH APPROACH OF STRONG UPPER LOW CURRENTLY IN THE CENTRAL PLAINS. LOW MOVES INTO ONTARIO THURSDAY NIGHT WITH A MORE ZONAL UPPER FLOW TO FOLLOW. AT THE SURFACE...OCCLUDED LOW OVER THE PLAINS APPROACHING REGION WILL CONTINUE SHOWERS AND THUNDERSTORMS INTO THURSDAY. HIGH PRESSURE THEN MAKES A BRIEF APPEARANCE FRIDAY BEFORE A WEAK LOW APPROACHES FROM THE WEST. PROBLEM FOR THE FORECAST PERIOD IS SEVERE THREAT TONIGHT AND WHETHER TO CARRY POPS THURSDAY INTO THURSDAY NIGHT. TONIGHT...WARM FRONT MOVING NORTH REACHES REGION LATE THIS EVENING WITH COLD FRONT ARRIVING IN THE EARLY MORNING HOURS. GOOD DYNAMICS WITH LEFT EXIT REGION OF 120KT UPPER JET MOVING IN. PROBLEM IS HOW FAR NORTH WARM FRONT WILL BE ABLE TO PROGRESS ALLOWING UNSTABLE AIR TO MOVE IN. RAIN COOLED AIR AND LAKE HURON EFFECT MAY SLOW DOWN THE FRONT PRETTY WELL OVERNIGHT. IF THIS IS THE CASE...SOUTHWEST PART OF FORECAST AREA WOULD HAVE BEST CHANCE OF THUNDERSTORMS WHERE CAPES FORECAST TO RISE TO AROUND 1K J/KG. WITH WIND FIELDS RUNNING AROUND 50 TO 55KT AT 850MB WILL NOT TAKE MUCH TO MIX DOWN STRONG WINDS. HOWEVER...BEST CHANCES WILL BE SOUTH OF REGION. THURSDAY...DRY SLOT OVER MUCH OF REGION BY 12Z WITH COLD FRONT EXTENDING OVER LAKE HURON TO CVG. ETA SOUNDINGS STILL INDICATE CAPES OVER 1K J/KG ON THE EAST SIDE OF REGION AS LOW LEVELS WILL TAKE LONGER TO DRY OUT. STILL COULD SEE A THUNDERSTORM DEVELOP BUT MOST LIKELY WILL BE EAST OF REGION. COULD BE SOME EARLY MORNING SUN...THEN WRAPAROUND PRECIPITATION THEN MOVES IN WITH LOW CENTER...LOOKS LIKELY ACROSS EASTERN UPPER WITH DECREASING CHANCES FARTHER SOUTH. ETA MAY BE CARRYING TOO MUCH DEEP MOISTURE SOUTH OF THE LOW...AVN MAY HAVE A BETTER HANDLE ON THIS ESPECIALLY WITH TIGHTLY WOUND SYSTEM. THURSDAY NIGHT WILL BE MUCH THE SAME WITH AT LEAST CLOUDS AROUND AND BEST CHANCE OF PRECIPITATION FROM NORTH TO SOUTH. THEN FRIDAY...WEAK RIDGING BEHIND UPPER LOW APPROACHES AS UPPER FLOW BEGINS TO GET MORE ZONAL. HIGH PRESSURE MOVES IN WITH 850MB TEMPS WILL BE RUNNING JUST UNDER 0C. STRONG APRIL SUNSHINE SHOULD BE ABLE TO PUSH TEMPS CLOSE TO NORMAL. .EXTENDED... ZONAL FLOW EXPECTED THROUGH THE WEEKEND. FLOW BECOMES MORE AMPLIFIED AS RIDGE BUILDS IN THE WEST...TROUGH MOVING THROUGH GREAT LAKES AROUND SUNDAY/MONDAY EVENTUALLY CARVES OUT DEEP TROUGH IN THE EASTERN PART OF COUNTRY. WILL CARRY PRECIPITAITON CHANCES AS TROUGH APPROACHES AND CROSSES REGION...WITH BELOW NORMAL TEMPERATURES EXPECTED NEXT WEEK. .APX...NONE. FARINA
In the hours before
Special weather statement, Apr 11, 7:20 PM EDT, 2 hours 51 minutes before
MIZ031>034-120415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
720 PM EDT WED APR 11 2001
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL MIDNIGHT EDT. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
ROSCOMMON...WEXFORD...MISSAUKEE AND MANISTEE
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.
ROWLEYThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 9:23 PM EDT | Flash Flood Warning | APX | Montmorency | 3 hr |
| Apr 11, 10:20 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 40 min |
| Apr 12, 12:10 AM EDT | Flash Flood Warning | APX | Crawford, Montmorency | 6 hr |
| Apr 12, 12:45 AM EDT | Severe Thunderstorm Warning | APX | Missaukee | 45 min |
| Apr 12, 1:13 AM EDT | Severe Thunderstorm Warning | APX | Roscommon | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.